North Carolina, 2008

Flash Flooding and High Wind in North Carolina, September 6, 2008

September 6, 2008 · NWS RAH · 29 events in 20 counties and zones

During the early morning hours Tropical Storm Hanna made landfall near Myrtle Beach, South Carolina. The tropical storm tracked north into Central North Carolina from daybreak through noon tracking along Interstate 95.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

During the early morning hours Tropical Storm Hanna made landfall near Myrtle Beach, South Carolina. The tropical storm tracked north into Central North Carolina from daybreak through noon tracking along Interstate 95. Peak wind gusts of 40 to 50 mph were recorded over the coastal plain and eastern piedmont. four to seven inches of rain which fell over the eastern piedmont resulted in flash flooding over large areas including the Triangle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 5, 10:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 5, 10:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1135 PM EDT FRI SEP 5 2008

.SYNOPSIS...

TROPICAL STORM HANNA IS EXPECTED TO TRACK ALONG FROM SOUTH TO NORTH
ALONG THE I-95 CORRIDOR SATURDAY MORNING THROUGH EARLY AFTERNOON.
THE STORM WILL MOVE RAPIDLY NE... AWAY FROM THE REGION SATURDAY
AFTERNOON. MUCH MORE TRANQUIL WEATHER WILL RETURN SATURDAY NIGHT
THROUGH EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 1050 PM FRIDAY...

LITTLE CHANGE REQUIRED TO NEAR TERM FORECAST.

LATEST TRACK OF HANNA TAKES THE  CENTER ALONG THE I-95 CORRIDOR
SATURDAY MORNING WITH CENTER BETWEEN FAYETTEVILLE AND CLINTON AT 8
AM. CURRENT PLACEMENT OF HIGH WIND WARNING/ADVISORY LOOKS GOOD.
EXPECT TO SEE AN SUBSTANTIAL INCREASE IN WINDS OVER THE SE COUNTIES
AFTER 06Z...MORE SO BY 09Z. MODERATE TO HEAVY RAIN NOW OCCURRING
OVER THE COASTAL PLAN IN A ZONE OF STRONG SPEED CONFLUENCE AT H7
(PER LATEST 00Z ANALYSIS). EXPECT THIS BAND TO ROTATE INTO THE
TRIANGLE/HIGHWAY 1 CORRIDOR SHORTLY AND PERSIST THROUGH 2 AM.  STILL
APPEARS THAT BULK OF HEAVY RAIN WILL OCCUR ACROSS CENTRAL NC BETWEEN
06-12Z.

TORNADO THREAT WILL INCREASE ALONG AND EAST OF I-95 AS THE NIGHT
PROGRESSES. CURRENTLY SEEING 0-1KM STORM RELATIVE HELICITY UP TO 250
M2/S2 INTO THE SE COUNTIES WITH VALUES IN EXCESS OF 400 M2/S2 NEAR
THE SE COAST. EARLIER WARNINGS ISSUED TO THE EAST OF OUR COUNTY
WARNING AREA HAVE YIELDED NO VERIFICATION AS OF 03Z IN SPITE OF
IMPRESSIVE LOOKING RADAR SIGNATURES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 225 PM FRIDAY...

FORECAST WILL BE DRY AT THIS TIME. AM NOT YET CONFIDENT ENOUGH IN
THE POSITION OF THE INVERTED SURFACE TROUGH SUNDAY TO HAVE MORE
THAN TINY RAIN CHANCES IN THE SOUTHEAST DURING THE AFTERNOON. WIND
FIELD IS WEAK MONDAY ANY PRECIPITATION IS LIKELY TO BE MORE
CONFINED TO THE SEABREEZE.

AFTERNOON TEMPERATURES UPPER 80S TO LOWER 90S. OVERNIGHT LOWS 65
TO 70.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 220 PM FRIDAY...

A WEAK FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE TO THE NORTH THEN
CONTROLS THE REMAINDER OF THE PERIOD. AFTERNOON HIGH TEMPERATURES
MID 80S TUESDAY THEN SLIPPING TO NEAR NORMAL AT 80 TO 85.
OVERNIGHT LOWS 58 TO 63.

&&

.AVIATION /04Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1200 AM SATURDAY...

TROPICAL RAIN BANDS WILL OVERSPREAD MOST OF OUR REGION BETWEEN
03Z-07Z.. IT APPEARS THAT THE HEAVIEST BANDS WILL SET UP JUST TO THE
WEST OF THE TRACK... AFFECTING KFAY/KRDU/KRWI MUCH OF THE NIGHT. THE
BANDS OF MODERATE TO HEAVY RAIN SHOULD BACK WESTWARD ALL THE WAY
INTO THE KINT AREA BETWEEN 06Z-09Z.

WINDS WILL STEADILY INCREASE OVERNIGHT... ESPECIALLY SOUTHEAST OF
THE NORTHWEST PIEDMONT (TRIAD). WINDS EXPECTED TO BE A HAZARD TO
PLANES ON THE GROUND AT FAYETTEVILLE RALEIGH AND ROCKY MOUNT AND
SURROUNDINGS AREAS. WINDS AND RAINS WILL GRADUALLY DECREASE AS THE
CENTER PASSES JUST TO OUR EAST BETWEEN 12Z-15Z.

WINDS SUBSIDING IN THE WEST BY MID MORNING AND ELSEWHERE LATE
MORNING AND AFTERNOON. CEILINGS BEGIN TO LIFT OUT TOWARD 15Z WEST...
AND BETWEEN 15Z-18Z... IN THE EAST.

CEILINGS EXIT TO THE NORTHEAST SATURDAY AFTERNOON AND EVENING WITH
SKIES BECOMING SCATTERED. MOSTLY VFR CONDITIONS FORECAST FROM
SATURDAY NIGHT THROUGH MONDAY NIGHT WITH EXCEPTION OF EARLY MORNING
FOG RISK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 12 PM EDT
SATURDAY FOR NCZ042-077-078-085-086-088-089.
FLASH FLOOD WATCH FROM 11 PM EDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR NCZ007>011-021>028-038>043-073>078-083>086-088-
089.
WIND ADVISORY FROM 11 PM THIS EVENING TO 12 PM EDT SATURDAY
FOR NCZ074>076-083-084.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 4 PM EDT SATURDAY
FOR NCZ010-011-026>028-041-043.
WIND ADVISORY FROM 11 PM THIS EVENING TO 4 PM EDT SATURDAY FOR
NCZ007>009-024-025-040.

&&

SYNOPSIS...BADGETT
NEAR TERM...HARTFIELD
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...BADGETT
Hazardous weather outlook, Sep 5, 2:49 PM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT FRI SEP 5 2008

NCZ021>023-038-039-073-062000-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
349 PM EDT FRI SEP 5 2008

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SIGNIFICANT WEATHER
INCLUDING FLOODING.

NCZ074>076-083-084-062000-
MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
349 PM EDT FRI SEP 5 2008

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 12 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SIGNIFICANT WEATHER
INCLUDING FLOODING.

NCZ007>009-024-025-040-062000-
PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-CHATHAM-
349 PM EDT FRI SEP 5 2008

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SIGNIFICANT WEATHER
INCLUDING FLOODING.

NCZ042-077-078-085-086-088-089-062000-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT FRI SEP 5 2008

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 12 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SIGNIFICANT WEATHER
INCLUDING FLOODING.

NCZ010-011-026>028-041-043-062000-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-WILSON-
349 PM EDT FRI SEP 5 2008

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE SATURDAY MORNING AND
POSSIBLY INTO EARLY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SIGNIFICANT WEATHER
INCLUDING FLOODING.

DJF

In the hours before

Special weather statement, Sep 5, 8:10 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EDT FRI SEP 5 2008

NCZ088-089-060215-
CUMBERLAND-SAMPSON-
910 PM EDT FRI SEP 5 2008

...STRONG RAIN BANDS MOVING INTO SAMPSON AND CUMBERLAND COUNTIES...

STRONG RAIN BANDS ASSOCIATED WITH TROPICAL STORM HANNA WILL MOVE
WEST AT 50 MPH INTO SAMPSON COUNTY THROUGH 945 PM. VERY HEAVY RAIN
AND GUSTY WINDS TO 40 MPH ARE LIKELY FROM HARRELLS AND IVANHOE TO
GARLAND AND CLINTON FOR A PERIOD OF 20 TO 30 MINUTES. RAINFALL RATES
OF AROUND 1 INCH IN 30 MINUTES WILL OCCUR.

THIS BAND WILL ALSO AFFECT PORTIONS OF NORTHERN SAMPSON AND
CUMBERLAND COUNTIES BETWEEN 930 PM AND 1000 PM.

REMEMBER NEVER TO DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

BADGETT
Special weather statement, Sep 5, 9:33 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 PM EDT FRI SEP 5 2008

NCZ010-011-026>028-041>043-075>078-084>086-088-089-060430-
CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MOORE-NASH-RICHMOND-SAMPSON-SCOTLAND-WAKE-WARREN-WAYNE-WILSON-
1033 PM EDT FRI SEP 5 2008

...BANDS OF HEAVY RAIN MOVING NORTHWESTWARD THROUGH THE COASTAL
PLAIN INTO THE SANDHILLS AND SOUTHEAST PIEDMONT...

BANDS OF HEAVY RAIN WERE OVERSPREADING THE REGION FROM THE SOUTHEAST
AS OF 1033 PM. THE LEADING BAND OF HEAVY RAIN EXTENDED FROM
FAYETTEVILLE AND BENSON TO GOLDSBORO... MOVING NORTHWEST AT 40 MPH.
RAINFALL RATES OF NEARLY 1.5 INCHES PER HOUR WERE OCCURRING WITH
THIS BAND. THE HEAVY RAIN WILL REACH NEAR LAURINBURG... RAEFORD...
LILLINGTON... CLAYTON... AND WILSON BY AROUND 1100 PM. THE HEAVY
RAIN WILL LIKELY REACH SOUTHERN PINES... SANFORD... RALEIGH... AND
ROCKY MOUNT BETWEEN 1100 PM AND 1130 PM.

ADDITIONAL HEAVY RAIN WILL OVERSPREAD THE REGION AFTER THIS INITIAL
RAIN BAND.

BE PREPARED TO TAKE ACTION IF A FLASH FLOOD WARNING IS ISSUED OR IF
FLOODING IS OBSERVED.

BADGETT
Special weather statement, Sep 5, 11:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1213 AM EDT SAT SEP 6 2008

NCZ010-011-026>028-041>043-075>078-084>086-088-089-060630-
CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MOORE-NASH-RICHMOND-SAMPSON-SCOTLAND-WAKE-WARREN-WAYNE-WILSON-
1213 AM EDT SAT SEP 6 2008

...BANDS OF HEAVY RAIN MOVING NORTHWESTWARD THROUGH THE COASTAL
PLAIN... SANDHILLS... AND CENTRAL AND EASTERN PIEDMONT...

BANDS OF HEAVY RAIN WERE OVERSPREADING THE REGION FROM THE SOUTHEAST
AS OF 1213 AM. THE LEADING BAND OF HEAVY RAIN EXTENDED FROM NEAR
WADESBORO AND SOUTHERN PINES TO NEAR DURHAM AND HENDERSON... MOVING
NORTHWEST AT 40 MPH. RAINFALL RATES OF NEARLY 1.5 TO 2.0 INCHES PER
HOUR WERE OCCURRING WITH THIS BAND. THE LEADING BAND OF HEAVY RAIN
WILL REACH NEAR ALBEMARLE... TROY... SEAGROVE... BURLINGTON AND
ROXBORO BETWEEN 100 AM AND 130 AM.

ADDITIONAL HEAVY RAIN BANDS WILL OVERSPREAD THE REGION AFTER THIS
INITIAL RAIN BAND... WITH RAINFALL RATES IN THE 2 TO 3 INCH PER HOUR
RANGE. THIS WILL LIKELY PROMPT FLASH FLOOD WARNINGS.

BE PREPARED TO TAKE ACTION IF A FLASH FLOOD WARNING IS ISSUED OR IF
FLOODING IS OBSERVED.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 21 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 10 strong wind, 5 high wind. Local standard time, as filed.

Flash Flood, Wake

When
September 6, 12:30 AM EST to 5:30 AM EST
Where
Wake County, 1.59 mi SE of Millbrook to 1.15 mi SSE of Leesville
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.834, -78.599

Up to seven inches of rain caused flash flooding in many locations across Raleigh particularly along Crabtree Creek and other flood prone areas. A motorist was rescued from a vehicle after driving into a flooded underpass at Hillsborough Drive and Chapel Drive in west Raleigh. Sullivan Drive between Dan Allen and Varsity Drive was closed due to flooding along with Avent Ferry Road at Trailwood Drive. Numerous Creeks across the region flooded low lying areas as well as some vehicles.

Flash Flood, Cumberland

When
September 6, 1:34 AM EST to 3:00 AM EST
Where
Cumberland County, 0.58 mi ENE of East Fayetteville to 0.95 mi ESE of East Fayetteville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.054, -78.861

North King Street and Grove Street in downtown Fayetteville was flooded and impassable due to high water.

Flash Flood, Hoke

When
September 6, 2:50 AM EST to 6:30 AM EST
Where
Hoke County, 0.45 mi SSE of Raeford to 2.62 mi SW of Silver City
Cause
Heavy Rain / Tropical System
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
34.974, -79.217

Law enforcement reported flooding in the Raeford Green Apartments. Water was up to three feet deep in several buildings. Hobson Road and Highway 401 were also flooded and inpassable.

Flash Flood, Durham

When
September 6, 3:45 AM EST to 5:45 AM EST
Where
Durham County, 2.74 mi S of Orange Factory to 2.43 mi SSW of Fairntosh
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.090, -78.883

Several roads north of Durham were closed due to flooding including Snowhill Road and Snow Valley Road.

Flash Flood, Durham

When
September 6, 3:55 AM EST to 7:15 AM EST
Where
Durham County, 2.17 mi NE of Oak Grove to 1.96 mi W of Hope Vly
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.000, -78.800

Several roads were flooded east and south of Durham including Mineral Springs Road and Fletchers Chapel Road. In southwest Durham flood waters reached a few buildings at Durham Academy.

Flash Flood, Moore

When
September 6, 4:49 AM EST to 6:30 AM EST
Where
Moore County, 1.32 mi WNW of Southern Pines to 1.32 mi NNW of Midtown
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.190, -79.420

Law Enforcement reported several road closures due to flooding including Midland Road and Central Drive. The exit ramp on the south bound side of Highway 1 was also closed.

Flash Flood, Alamance

When
September 6, 5:30 AM EST to 7:30 AM EST
Where
Alamance County, 2.24 mi E of Swepsonville to 1.34 mi W of Pleasant Grove
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
36.020, -79.330

Flooding was reported in several location along Highway 49 from near Burlington to the Caswell county line. The road was closed due to flooding.

High Wind, Sampson

When
September 6, 6:00 AM EST to 9:00 AM EST
Where
Sampson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Wind gusts in excess of 50 mph blew down numerous trees across the county. Several homes experienced damage and over 20 roads were closed due to down trees.

High Wind, Wayne

When
September 6, 6:00 AM EST to 9:00 AM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Wind gusts in excess of 50 mph blew down numerous trees across the county. Several homes experienced damage and over 20 roads were closed due to down trees.

High Wind, Scotland

When
September 6, 6:00 AM EST to 9:00 AM EST
Where
Scotland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Wind gusts in excess of 50 mph blew down numerous trees across the county.

Flash Flood, Lee

When
September 6, 6:15 AM EST to 8:15 AM EST
Where
Lee County, 1.88 mi NW of Sanford to 0.89 mi N of Tramway
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.496, -79.207

The intersection of Spring Lane and Wilkins Drive was flooded along with several other roads in and around the Sanford area.

Strong Wind, Johnston

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Johnston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county.

High Wind, Cumberland

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Wind gusts in excess of 50 mph blew down numerous trees across the county. Several homes experienced damage and over 20 roads were closed due to down trees.

Strong Wind, Chatham

When
September 6, 7:00 AM EST to 11:00 AM EST
Where
Chatham forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county. Several trees fell onto homes near Jordan Lake and in Pittsboro.

High Wind, Harnett

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Harnett forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Wind gusts in excess of 50 mph blew down numerous trees across the county. Several homes experienced damage and over 20 roads were closed due to down trees.

Strong Wind, Wake

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Wake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county. Several trees fell onto homes in Cary and Garner. A large tree also fell on an apartment building on Navaho Drive resulting in several evacuations.

Strong Wind, Orange

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Orange forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county. Several trees fell onto homes in Cary and Garner. A large tree also fell on an apartment building on Navaho Drive resulting in several evacuations.

Strong Wind, Durham

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Durham forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county. Several trees fell onto homes.

Strong Wind, Franklin

When
September 6, 7:00 AM EST to 10:00 AM EST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county.

Flash Flood, Harnett

When
September 6, 7:00 AM EST to 9:00 AM EST
Where
Harnett County, 0.56 mi E of Lillington to 0.68 mi S of Lillington
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.400, -78.820

Numerous roads were closed across the county including several in the Lillington area.

Flash Flood, Moore

When
September 6, 7:00 AM EST to 9:00 AM EST
Where
Moore County, 1.07 mi N of Manly to 0.62 mi WSW of Southern Pines Arpt
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
35.195, -79.381

Several roads were closed around Southern Pines and across Moore County. This included several ramps on and off of Highway 1. Flood waters rose into many yards and storage units. Several vehicles were flooded along with a few recreational vehicles.

Flash Flood, Wayne

When
September 6, 7:00 AM EST to 9:00 AM EST
Where
Wayne County, 0.56 mi W of Adamsville to 0.72 mi ESE of Adamsville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.370, -77.980

Several roads in Goldsboro were closed due to flooding including Memorial Drive.

Flash Flood, Orange

When
September 6, 7:50 AM EST to 9:30 AM EST
Where
Orange County, 1.25 mi SW of Blackwood to 2.71 mi ENE of Chapel Hill Wllms Ar
Cause
Heavy Rain / Tropical System
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
35.966, -79.084

The intersection of Erwin Road and Mount Moriah Road was closed due to flooding. Flood waters also caused the evacuation of the Camelot Apartments at Estes Drive. A few vehicles were flooded in the area.

Strong Wind, Wilson

When
September 6, 8:00 AM EST to 11:00 AM EST
Where
Wilson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county.

Strong Wind, Nash

When
September 6, 8:00 AM EST to 11:00 AM EST
Where
Nash forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county.

Strong Wind, Edgecombe

When
September 6, 8:00 AM EST to 11:00 AM EST
Where
Edgecombe forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county. Several trees fell on homes across the county.

Strong Wind, Halifax

When
September 6, 9:00 AM EST to 12:00 PM EST
Where
Halifax forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Wet soils combined with gusty winds resulted in down trees across the county.

Flash Flood, Alamance

When
September 6, 9:00 AM EST to 11:00 AM EST
Where
Alamance County, 14.85 mi NE of Just Xrds to 16 mi NE of Just Xrds
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Department of Highways
Coordinates
36.368, -79.114

Flood waters washed away three large steal culverts causing a section of Rolling Hills Road between Charlie Carr Road and Yarborough Road to collapse.

Flash Flood, Person

When
September 6, 9:00 AM EST to 11:00 AM EST
Where
Person County, 2.9 mi SSW of Longs Store to 2.55 mi W of Bushy Fork
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Department of Highways
Coordinates
36.383, -79.103

Flood waters washed away three large steal culverts causing a section of Rolling Hills Road between Charlie Carr Road and Yarborough Road to collapse.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134573, 134574, 134575, 134577, 134578, 134579, 134584, 124372, 124373, 124375, 134580, 124371, 124374, 124379, 124381, 124382, 124383, 124384, 124385, 134581, 134582, 134583, 134585, 124376, 124377, 124380, 124378, 134586, 134587.